# SDR 2010FA0000599

- Difficulty date: June 21, 2010
- Submitted: June 21, 2010
- Operation: General aviation
- Aircraft: N7855Z
- Make and model: Cirrus SR22
- Aircraft serial: 1629
- Aircraft time: 1,200 hours
- Engine: Cont IO550N
- Engine time: 1,200 hours
- System (JASC): 3610 · Pneumatic Distribution System
- Part: Attach Fitting
- Condition: Fractured
- Location: Heated Air Tube
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, Y
- Precautionary procedure: A

## Discrepancy

ENGINE HAD CEASED TO OPERATE AT 10,000 FT, BOOST PUMP TURNED ON, ENG RE-STARTED, PILOT UNABLE TO ADVANCE THROTTLE BEYOND "1ST DETENT" WITHOUT ENG VIBRATION. ACFT RETURNED TO BASE.  MX GROUND RUN, MAG DROPS & FUEL SYS PARAMETERS WITHIN LIMITS UNTIL FULL POWER ATTEMPTED. ABOVE 2000 RPM, ENG HAD SERIOUS VIBRATION. VARIOUS CYLINDERS SHOWED DROP IN CHT & EGT. GROUND CHECK DISCONTINUED.  COMPRESSION CHECK REVEALED NR 4 CYLINDER AT 28 PSI, OTHER 5 WERE ABOVE LIMITS. REMOVED NR 4 CYLINDER, LEAK AT INTAKE VALVE TO SEAT.  FOUND EXCESSIVE WRIST PIN TO CONNECTING ROD CLEARANCE DUE TO ROD BUSHING & PIN WEAR. CLEARANCE APPROX .005 TO .007, .0015 TO .0017 IS CALLED FOR. REMOVED REMAINING CYLINDERS TO INSPECT FOR WRIST PIN WEAR & POSSIBLE ANSWER TO WHY ENGINE SHUTDOWN. FOUND 2 PIECES OF METAL APPROX .2500 BY .3750.  1 PIECE AT INDUCTION SIDE OF NR 1 CYL. OTHER IN NR 6.  DAMAGE OCCURRED TO PISTONS NR 2 & NR 5, ALSO, CYLINDER HEAD NR 2 & NR 5 HAD BEEN MARKED BY THE METAL HAVING BEEN IN COMBUSTION CHAMBERS.  2 PIECES OF METAL MIGRATED, 1 PIECE OF METAL HAD HELD NR 4 INTAKE OPEN RESULTING IN PRESSURIZATION OF INTAKE MANIFOLD & CORRESPONDING REDUCTION OF FUEL FLOW. AS ENGINE CONTINUED TO WINDMILL PIECE DISLODGED & FUEL FLOW RE-ESTABLISHED ALONG WITH SUBSEQUENT ENG RESTART.  INSP OF INDUCTION SYS REVEALED NO BROKEN COMPONENTS OTHER THAN HEATED AIR SUPPORT TUBE,  MISSING 1 ATTACH LEG. LEG HAD BROKEN AT CLAMP THEN BROKE AGAIN NEAR WELD. IT SEEMS DIFFICULT TO THINK THAT THIS BROKEN PIECE MIGRATED UP A 2 PLUS INCH SCAT HOSE, PASSED THROUGH THE ALTERNATE AIR DOOR AND INTO THE INDUCTION SYS, (ALTERNATE AIR DOOR WAS MIS-RIGGED AND REMAINED ALWAYS OPEN ROUGHLY .3750 OF AN INCH), BUT THE METAL FOUND IS SIMILAR IN WIDTH AND THICKNESS TO THE BROKEN MATERIAL OF THE ADAPTER PN 18293-001.  CIRRUS “TECH REP” WAS CONTACTED AND AT HIS SUGGESTION THE MATERIAL WILL BE SUBMITTED FOR FACTORY FOR LABORATORY ANALYSIS IN ORDER TO ARRIVE AT A DEFINITIVE SOURCE DETERMINATION.  IF THE SUSPECTED MIGRATION OCCURRED, A PROTECTIVE SCREEN SHOULD BE ADDED TO EITHER ONE END OR THE OTHER OF THE HEATED AIR TUBE, P/N 50206-250 TO PREVENT A SIMILAR INCIDENT.
